The drug can trigger severe and potentially fatal cutaneous hypersensitivity reactions.
Gabapentin can in rare cases cause the severe and potentially fatal Stevens-Johnson syndrome, the TGA has warned.
The update followed a recommendation by the European Medicines Agency that the risk should be adequately labelled, a spokesman for the TGA said.
The TGA updated the Product Information for gabapentin to include Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) which are both severe cutaneous hypersensitivity reactions that can be life-threatening “and have been reported rarely in association with gabapentin treatment”.
“A clear warning in the PI will assist with prompt identification and management of these adverse events,” the spokesman told The Medical Republic.
Since gabapentin was registered on the Australian Register of Therapeutic Goods in 1999, the TGA has received four case reports of Stevens-Johnson syndrome related to gabapentin, the spokesperson said.
“None of these cases were fatal and further information on the indication for which the medicine was prescribed was not provided.”
Stevens-Johnson syndrome starts with flu-like symptoms, followed by a painful rash that spreads and blisters.
Gabapentin is indicated for the treatment of neuropathic pain and partial seizures and has more recently been used to treat menopausal symptoms.
University of Sydney Professor of obstetrics and gynaecology Professor Rodney Baber AM said he occasionally prescribed gabapentin for women who had severe menopausal vasomotor symptoms and for whom estrogen was contraindicated.
He said he had not seen any patients experience these adverse reactions to gabapentin.
“Overall, my experience with gaba has been quite positive but we always caution patients about possible drug interactions, somnolence and sedative effects including dizziness and concentration problems as well as ‘allergic responses’ such as a skin rash or itch,” Professor Baber told TMR.